Virginia, 2005

Damaging Wind in Virginia, May 14, 2005

May 14, 2005 · NWS MRX · 1 event in 1 county or zone

A tree was downed in Abingdon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A tree was downed in Abingdon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 14, 5:55 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 14, 5:55 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT SAT MAY 14 2005

.DISCUSSION...LINE OF THUNDERSTORMS HAVE MOVED OUT OF SEVERE
THUNDERSTORM WATCH AREA ACROSS MOST OF FORECAST AREA AND WEAKENED
ACROSS SOUTHERN SECTIONS. STRONGEST THUNDERSTORM ACTIVITY WAS
CONTINUING OVER NE TN AND SW VA WHERE AIRMASS WAS STILL UNSTABLE.
AIRMASS HAS COOLED AND STABILIZED BEHIND THIS ACTIVITY. SHOWERS AND
THUNDERSTORMS CONTINUE AHEAD OF THE COLD FRONT FROM SOUTHERN MIDDLE
KY THROUGH OHX TO NE MS. GOOD RAINFALL AMOUNTS ARE BEING PRODUCED
BUT THIS ACTIVITY IS NOT AS STRONG AS THE ACTIVITY THIS AFTERNOON
AND EARLY EVENING. UPDATE OUT ABOUT 700 PM TO DROP WATCH FROM ZONES
AS IT EXPIRES. WILL STILL KEEP HIGH POPS THROUGH THE EVENING AND
EARLY MORNING HOURS UNTIL PRE FRONTAL CONVECTION HAS MOVED THROUGH.
MAY HAVE TO ISSUE ANOTHER UPDATE LATER THIS EVENING TO CHANGE RAIN
CHANCES.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TD
Hazardous weather outlook, May 14, 4:00 AM EST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT MAY 14 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...
TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING
THE POSSIBILITY OF STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL. IN ADDITION...AN ISOLATED WEAK TORNADO OR TWO WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

ON THURSDAY...ANOTHER COLD FRONT WILL MOVE INTO THE REGION BRINGING
THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, May 14, 3:36 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
05/14/2005                   UNION              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTY WIDE. REPORTED BY DISPATCHER.

0425 PM     HAIL             CLEVELAND               35.18N 84.87W
05/14/2005  0.75 INCH        BRADLEY            TN   PUBLIC

            DIME TO PENNY SIZED HAIL AT CLEVELAND HIGH SCHOOL.

0430 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
05/14/2005                   LOUDON             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

MEP
Local storm report, May 14, 3:56 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
05/14/2005                   MCMINN             TN   LAW ENFORCEMENT

            FEW TREES DOWN COUNTYWIDE.

0425 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
05/14/2005                   ROANE              TN   LAW ENFORCEMENT

            *** 2 INJ *** ONE TREE DOWN. CEDAR TREE FELL ON FATHER
            AND SON. CELL PHONE CALL TO DISPATCH...EXACT LOCATION
            UNKNOWM.

&&

MEP
Local storm report, May 14, 5:55 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             3 NE BRISTOL VA         36.64N 82.13W
05/14/2005  0.75 INCH        WASHINGTON         VA   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BY SPOTTER.

0633 PM     HAIL             JONESBOROUGH            36.29N 82.48W
05/14/2005  0.75 INCH        WASHINGTON         TN   AMATEUR RADIO

            PENNY SIZE HAIL AT JONESBOROUGH. REPORTED BY AMATEUR RAIO
            OPERATER.

0635 PM     TSTM WND DMG     ERWIN                   36.14N 82.41W
05/14/2005                   UNICOI             TN   LAW ENFORCEMENT

            FEW TREES DOWN IN THE SOUTHER PART OF THE COUNTY.

0640 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
05/14/2005                   WASHINGTON         TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND JOHNSON CITY.

&&

MEP
Local storm report, May 14, 6:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 SE BLUFF CITY         36.43N 82.24W
05/14/2005                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND THE PINEY FLATS AREA.

&&

GRC

The radar

The Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 14, 7:10 PM EST
Where
Washington County, Abingdon
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -81.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450958.